Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Louisville, KY

June 27, 2020Breckinridge County, Hancock County, Meade County, Kentucky; Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at Jun 27, 2020, 6:46 PM CDT for Breckinridge County, Hancock County, Meade County, Kentucky; Perry County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2020, 6:46 PM CDT (23:46 UTC)
Expired
Jun 27, 2020, 10:45 PM CDT
In force
4 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS53 KLMK 272346
FFWLMK
INC123-KYC027-091-163-280345-
/O.NEW.KLMK.FF.W.0023.200627T2346Z-200628T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
746 PM EDT Sat Jun 27 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Perry County in south central Indiana...
  Meade County in central Kentucky...
  Northern Hancock County in central Kentucky...
  Northern Breckinridge County in central Kentucky...

* Until 1145 PM EDT/1045 PM CDT/.

* At 746 PM EDT/646 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to three inches of
  rain have already fallen. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tell City, Brandenburg, Mount Pleasant, Webster, Lewisport,
  Cannelton, Irvington, Leopold, Troy and Ekron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3794 8692 3802 8680 3800 8677 3810 8677
      3811 8680 3814 8680 3813 8646 3811 8640
      3813 8638 3813 8627 3805 8626 3801 8618
      3801 8609 3796 8604 3796 8603 3799 8602
      3783 8600 3793 8697

FLASH FLOOD...RADAR INDICATED

$$

RJS
1 follow-up statement
235 
WGUS73 KLMK 280047
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
847 PM EDT Sat Jun 27 2020

INC123-KYC027-091-163-280345-
/O.CON.KLMK.FF.W.0023.000000T0000Z-200628T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IN-Meade KY-Hancock KY-Breckinridge KY-
847 PM EDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT/1045
PM CDT/ FOR PERRY...MEADE...NORTHERN HANCOCK AND NORTHERN
BRECKINRIDGE COUNTIES...

At 845 PM EDT/745 PM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Two to three inches of 
rain have already fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Tell City, Brandenburg, Mount Pleasant, Webster, Lewisport,
Cannelton, Irvington, Leopold, Troy and Ekron.

Additional rainfall amounts of 1 to one and one half inches are 
expected with this new wave of storms.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3794 8692 3802 8680 3800 8677 3810 8677
      3811 8680 3814 8680 3813 8646 3811 8640
      3813 8638 3813 8627 3805 8626 3801 8618
      3801 8609 3796 8604 3796 8603 3799 8602
      3783 8600 3793 8697

FLASH FLOOD...RADAR INDICATED

$$
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:31 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 2:31 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
331 PM EDT Sat Jun 27 2020

.Short Term...(This evening through Sunday)
Issued at 325 PM EDT Sat Jun 27 2020

Unsettled weather is expected to continue through much of the short
term period. An upper trough will remain situated over the eastern
CONUS as ridging builds over the MS Valley. Southwesterly flow in
the low levels will help keep our airmass very warm and moist. As we
remain in between these two features, models are indicating a series
of weak shortwaves moving through the flow aloft, leading to chances
of showers and storms through much of tomorrow.

Widespread cloud coverage this morning and afternoon has helped keep
temperatures a bit lower today, with temperatures currently in the
mid to upper 70s across the area. Have also observed showers and
some thunderstorms moving across south- and east-central KY for much
of today, with some areas beginning to see rainfall totals of over
an inch. Overall, expect these showers to push east out of the area
by early evening. CAMs are then suggesting our next cluster of
showers and storms will begin to move into southern Indiana around
this time and continue to push southeastward across the area, with
waves of showers and storms continuing into Sunday. There is even
some potential for convective redevelopment Sunday afternoon and
evening, but confidence remains low concerning the degree of
atmospheric recovery. Current thinking is that localized flash
flooding will be the main threat, as PWATs will remain in the 1.75"
to 2.10" range. Hi-res guidance is suggesting that swaths of 3-4+
inches of precip will be possible in areas where training storms or
repeat cells occur. Strong to severe storms will also be possible
throughout tomorrow, with the main threat being gusty winds,
although small hail and an isolated tornado cannot be ruled out.

&&

.Long Term...(Sunday night through Saturday)
Issued at 315 PM EDT Sat Jun 27 2020

The weather looks to remain unsettled into Sunday night with ongoing
scattered convection oriented NW to SE along an instability
gradient/baroclinic zone. This activity may drift north with time,
allowing the southwest forecast area to dry out. Coverage should
generally decrease west of I-65 after midnight as ridging builds in
behind a departing shortwave trough.

Shower and storm chances remain in the forecast through much of next
week. Confidence in the details is quite low, because mesoscale
trends will not become clear until within about 24 hours in many
cases. Expect continued warm and humid conditions Monday and
Tuesday. The proximity of the weak sfc boundary may be enhanced by
the passage of a more substantial wave aloft on Wednesday, so
decided to stick with higher PoPs that day as well. There may be a
little better chance to dry out for a day or two late in the week,
but small waves rotating down on the eastern side of a large ridge
muddle the picture. In short, multiple rounds of convection are
possible next week. Smaller windows will likely exist with a
somewhat greater severe storm threat, but certainly think flooding
will be a concern at times.

&&

.Aviation...(18Z TAF Issuance)
Issued at 130 PM EDT Sat Jun 27 2020

Continuing to see MVFR cigs across much of the region this
afternoon, with guidance still indicating we may see some lifting of
the ceiling later this afternoon before once again lowering
overnight. Showers and storms are currently being observed mainly
across south-central KY, with low visibilities possible in heavier
showers. Another round of showers and storms is then expected to
move in to southern IN and northern KY later this afternoon/evening
and spread southeastward, with rain chances lasting into tomorrow.
Winds will generally be out of the southwest through the TAF period,
with some gusts to 25 kts possible this afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JML
Long Term...EBW
Aviation...JML
Hazardous weather outlook, Jun 27, 2:54 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
354 PM EDT Sat Jun 27 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-282000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
354 PM EDT Sat Jun 27 2020 /254 PM CDT Sat Jun 27 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

This evening, a few strong to severe storms will be possible, mainly
along and north of the I-64 corridor. Gusty winds and heavy rainfall
will be the main threats, but marginally severe hail will also be
possible. Localized flash flooding is possible in areas where
thunderstorms repeatedly occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Shower and thunderstorm chances will continue into Sunday. Gusty winds
will be the main threats with thunderstorms, but marginally severe
hail and an isolated tornado will also be possible. Localized flash
flooding will be possible in areas where thunderstorms repeatedly
occur.

Shower and storm chances look to remain fairly high into early next
week as a frontal boundary slowly sinks into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JML/EBW

In the hours before

Special weather statement, Jun 27, 3:40 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
440 PM EDT Sat Jun 27 2020

INZ076-083-272115-
Orange-Dubois-
440 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS AND ORANGE
COUNTIES...

At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bedford to near
Shoals to near Jasper. Movement was southeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Jasper, Paoli, Orleans, French Lick, Orangeville, West Baden Springs,
Dubois, Hillham, Celestine and Bretzville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3850 8707 3851 8705 3851 8700 3849 8695
      3851 8693 3850 8688 3853 8683 3853 8668
      3869 8668 3869 8632 3849 8647 3839 8664
      3840 8668 3837 8668 3827 8686 3841 8707
TIME...MOT...LOC 2039Z 293DEG 24KT 3874 8660 3859 8674 3844 8693

RJS
Special weather statement, Jun 27, 4:11 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
511 PM EDT Sat Jun 27 2020

INZ076-077-083-084-272145-
Crawford-Orange-Washington-Dubois-
511 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DUBOIS...
NORTHERN CRAWFORD...ORANGE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Paoli to 12 miles east of Jasper.
Movement was southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Salem, Paoli, English, Orleans, French Lick, Stampers Creek, Marengo,
Orangeville, Campbellsburg and West Baden Springs.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3869 8637 3865 8603 3838 8629 3825 8656
      3842 8684 3853 8670 3853 8668 3854 8668
      3869 8648
TIME...MOT...LOC 2110Z 306DEG 24KT 3860 8645 3843 8670

RJS
Special weather statement, Jun 27, 4:44 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM EDT Sat Jun 27 2020

INZ076-077-084-089>092-KYZ025-272230-
Crawford-Orange-Washington-Floyd-Clark-Perry-Harrison-Meade-
544 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HARRISON...
WEST CENTRAL CLARK...CRAWFORD...NORTHEASTERN PERRY...NORTHERN
FLOYD...SOUTHEASTERN ORANGE...SOUTHWESTERN WASHINGTON AND
NORTHWESTERN MEADE COUNTIES...

At 544 PM EDT/444 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 11 miles southwest of Salem to 9
miles north of Carefree Town to near English. Movement was southeast
at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Corydon, English, Carefree Town, Sellersburg, Galena, Palmyra,
Marengo, Milltown, Borden and Greenville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8672 3825 8669 3825 8668 3826 8668
      3842 8645 3854 8621 3841 8575 3809 8631
TIME...MOT...LOC 2144Z 300DEG 24KT 3847 8621 3839 8638 3829 8652

RJS
Special weather statement, Jun 27, 5:27 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
627 PM EDT Sat Jun 27 2020

INZ089>092-KYZ024-025-028>030-272315-
Floyd-Clark-Perry-Harrison-Jefferson-Bullitt-Meade-Hardin-
Breckinridge-
627 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...SOUTHWESTERN
CLARK...EAST CENTRAL PERRY...FLOYD...MEADE...JEFFERSON...NORTH
CENTRAL HARDIN...NORTHEASTERN BRECKINRIDGE AND NORTHWESTERN BULLITT
COUNTIES...

At 626 PM EDT/526 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near New Albany to 6 miles south
of Corydon to 14 miles southwest of Carefree Town. Movement was
southeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shepherdsville, Lyndon, Middletown and Douglass Hills.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3814 8670 3816 8646 3812 8646 3813 8643
      3811 8640 3813 8638 3813 8634 3814 8632
      3816 8633 3817 8638 3818 8632 3819 8616
      3844 8587 3832 8553 3830 8550 3793 8575
      3788 8646
TIME...MOT...LOC 2226Z 306DEG 22KT 3835 8587 3812 8608 3808 8652

RJS
Special weather statement, Jun 27, 5:58 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
658 PM EDT Sat Jun 27 2020

INZ090-KYZ024-025-028>030-034-038-039-045-046-272345-
Harrison-Jefferson-Shelby-Bullitt-Spencer-Washington-Nelson-Meade-
Hardin-Anderson-Breckinridge-
658 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SPENCER...SOUTHERN
SHELBY...NELSON...SOUTHERN MEADE...WEST CENTRAL ANDERSON...
NORTHWESTERN WASHINGTON...SOUTHEASTERN JEFFERSON...CENTRAL HARDIN...
NORTHEASTERN BRECKINRIDGE AND BULLITT COUNTIES...

At 657 PM EDT/557 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from Hollow Creek to near Valley
Station to 9 miles west of Brandenburg. Movement was southeast at 65
mph.

Winds of 40 to 47 mph are possible with these storms.

Locations impacted include...
Elizabethtown, Jeffersontown, Shelbyville, Bardstown, Shepherdsville,
Middletown, Douglass Hills, Brandenburg, Pioneer Village and
Taylorsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3801 8572 3829 8549 3817 8501 3786 8523
      3777 8535 3768 8622 3797 8653
TIME...MOT...LOC 2257Z 322DEG 57KT 3815 8563 3803 8583 3801 8634

JDG
Local storm report, Jun 27, 6:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     4 NW OKOLONA            38.17N 85.74W
06/27/2020  M51 MPH          JEFFERSON          KY   ASOS

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:27 PM CDTSpecial Weather StatementLMKJefferson, Meade48 min
Jun 27, 5:58 PM CDTSpecial Weather StatementLMKBullitt, Meade, Nelson, Spencer47 min
Jun 27, 6:14 PM CDTAreal Flood AdvisoryLMKBreckinridge, Hancock, Meade3 hr
Jun 27, 6:57 PM CDTSpecial Weather StatementLMKMarion, Washington33 min
Jun 27, 3:40 PM CDTSpecial Weather StatementLMKDubois, Orange35 min
Jun 27, 4:11 PM CDTSpecial Weather StatementLMKOrange, Washington34 min
Jun 27, 4:44 PM CDTSpecial Weather StatementLMKCrawford, Floyd46 min
Jun 27, 4:57 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison33 min

Nearby

Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.